Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Tucson, AZ

June 24, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 24, 2022, 4:14 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2022, 4:14 PM MST (23:14 UTC)
Expired
Jun 24, 2022, 6:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 158 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WGUS55 KTWC 242314
FFWTWC
AZC019-250115-
/O.NEW.KTWC.FF.W.0003.220624T2314Z-220625T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
414 PM MST Fri Jun 24 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West Central Pima County in southeastern Arizona...

* Until 615 PM MST.

* At 414 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways and streets.

* Some locations that will experience flash flooding include...
  Gu Vo, Organ Pipe Cactus National Monument, Pia Oik and Kuakatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3220 11264 3215 11238 3190 11246 3200 11276

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
1 follow-up statement
514 
WGUS75 KTWC 250110
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
610 PM MST Fri Jun 24 2022

AZC019-250120-
/O.EXP.KTWC.FF.W.0003.000000T0000Z-220625T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
610 PM MST Fri Jun 24 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
WEST CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3220 11264 3215 11238 3190 11246 3200 11276

$$

RAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:02 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 24, 2:02 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Fri Jun 24 2022

.SYNOPSIS...A good monsoon flow pattern will remain over the
southwest through next week maintaining plenty of moisture over the
area. This will result in daily rounds of afternoon and some
nighttime showers and thunderstorms. The showers and storms will
have a different character and affect different areas each day. With
the abundant moisture, afternoon high temperatures will be near or a
bit cooler than average.

&&

.DISCUSSION...Convection a little slower to get going this afternoon
but it is stirring at this time across the forecast area. It should
pick up further and continue through the evening before winding down
overnight. The PW is not that great, however storm motion is rather
slow so locally heavy rains are a possibility, especially any
convection that becomes somewhat terrain locked. DCAPE is rather high
from Tucson west and north so storms in that area will have the
potential to produce strong outflow winds this afternoon.

For Saturday, the central and eastern parts of the forecast area will
dry out a bit from today which will make things a bit more
challenging for convection. The atmosphere will be mixed through a
deep layer which will help but it is likely to be a mostly terrain
driven day. That is until one of the storms develops in the high
DCAPE area and kicks out a decent outflow. It will be interesting to
see how much develops given the marginal conditions.

Sunday into Monday a passing easterly wave will enhance the moisture
over the area and provide some focus. As a result we should see an
upswing in thunderstorm activity one or both of those days depending
on the timing of that passing wave.

Beyond that we may end up with a low grade monsoon day or two before
activity looks to ramp up again later next week.

&&

.AVIATION...Valid through 26/00Z.
FEW-SCT 6-10kft with SCT locally BKN 15-18k ft. ISOLD-SCT SHRA/TSRA
with ISOLD CIGS 4-6k ft into the evening hours with brief and local
MVFR conditions possible. Erratic wind gusts in excess of 45 kts
possible with storms and outflows, mainly west and north of KTUS.
Otherwise, variable SFC winds to 15 kts into the evening then light
and variable overnight. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A good monsoon flow pattern will remain over the
southwest through next week maintaining plenty of moisture over the
area. This will result in daily rounds of afternoon and some
nighttime showers and thunderstorms. The showers and storms will
likely have a different character and affect different areas each
day. With the abundant moisture, afternoon high temperatures will be
near or a bit cooler than average.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 24, 2:56 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
256 PM MST Fri Jun 24 2022

AZZ501-502-242230-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
256 PM MST Fri Jun 24 2022

...A strong thunderstorm will impact portions of northwestern Pima
County through 330 PM MST...

At 255 PM MST, Doppler radar was tracking a strong thunderstorm over
Gu Vo, or 27 miles southeast of Ajo, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gu Vo, Organ Pipe Cactus National Monument, Pia Oik, Santa Cruz,
Kuakatch and San Simon West.

This includes Route 86 between mile markers 61 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3192 11268 3219 11273 3228 11240 3192 11231
TIME...MOT...LOC 2155Z 258DEG 8KT 3207 11257

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAH
Special weather statement, Jun 24, 4:10 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
410 PM MST Fri Jun 24 2022

AZZ501-502-242345-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
410 PM MST Fri Jun 24 2022

...A strong thunderstorm will impact portions of north central Pima
and southwestern Pinal Counties through 445 PM MST...

At 409 PM MST, Doppler radar was tracking a strong thunderstorm over
Hickiwan, or 22 miles east of Ajo, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hickiwan, Charco 27, Ventana and Vaya Chin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3250 11261 3251 11218 3221 11224 3222 11265
TIME...MOT...LOC 2309Z 259DEG 8KT 3233 11249

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:56 PM MSTSpecial Weather StatementTWC34 min
Jun 24, 3:08 PM MSTAreal Flood AdvisoryTWCPima66 min
Jun 24, 4:10 PM MSTSpecial Weather StatementTWC35 min
Jun 24, 4:30 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jun 24, 4:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.